Acute renal papillary necrosis induced by ibuprofen

Mohamed G. Atta, Andrew Whelton

Research output: Contribution to journalArticlepeer-review

Abstract

Several specific renal syndromes may be induced by the interaction of nonsteroidal anti-inflammatory drugs (NSAIDs) upon renal function. We report an NSAID-induced form of acute renal failure that represents a dual mechanism of impact on renal function involving direct parenchymal damage at a renal papillary level and mechanical outflow ureteric obstruction consequent to acute papillary necrosis. This form of NSAID-related acute renal failure has been reported very infrequently. We suspect the syndrome is not often recognized clinically. Clinicians and health care workers need to remind constantly the general public concerning the standard steps to be taken to ensure the proper and safe use of over-the-counter drugs. This is especially important considering the recent FDA approval of the over-the-counter sale of naproxen sodium, ketoprofen, and ibuprofen.

Original languageEnglish (US)
Pages (from-to)55-60
Number of pages6
JournalAmerican Journal of Therapeutics
Volume4
Issue number1
DOIs
StatePublished - Jan 1 1997

Keywords

  • acute papillary necrosis
  • acute renal failure
  • analgesics
  • kidney failure
  • nonsteroidal anti- inflammatory drugs

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Acute renal papillary necrosis induced by ibuprofen'. Together they form a unique fingerprint.

Cite this